Alert archive / Florida / Special Weather Statements in 2014

Special Weather Statement, NWS Melbourne, FL

July 9, 2014Orange County, Florida

NWS Melbourne, FL issued this special weather statement at Jul 9, 2014, 3:08 PM EDT for Orange County, Florida. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2014, 3:08 PM EDT (19:08 UTC)
Expired
Jul 9, 2014, 3:45 PM EDT
In force
37 min
Issued by
NWS Melbourne, FL

County Orange County, FL

The radar

The Melbourne radar (KMLB), 90 km from the middle of the area, began a volume at 19:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cape Canaveral, FL (KXMR), launched 12:00Z, 7.1 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cape Canaveral, FL at 12:00Z on 2014-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 592 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cape Canaveral, FL at 12:00Z on 2014-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
592 J/kg
Mixed-layer CIN
-82 J/kg
Mixed-layer LCL
928 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

474 
WWUS82 KMLB 091908
SPSMLB

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
308 PM EDT WED JUL 9 2014

FLZ045-091945-
ORANGE-
308 PM EDT WED JUL 9 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 50 MPH OVER CENTRAL ORANGE COUNTY...

* UNTIL 345 PM EDT.

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER LAKE BUENA 
VISTA...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS 
INCLUDE BAY LAKE...BAY HILL...DOCTOR PHILLIPS...AND SEA WORLD.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO 
BLOW AROUND AND SNAP TREE LIMBS. HEAVY RAINFALL WILL TEMPORARILY 
REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 2853 8150 2857 8139 2849 8133 2835 8140
      2835 8156 2842 8160 2848 8156
TIME...MOT...LOC 1907Z 313DEG 3KT 2840 8152

$$


15

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this special weather statement went out at Jul 9, 3:01 PM EDT, 7 minutes earlier.

Area forecast discussion, Jul 9, 3:01 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
301 PM EDT WED JUL 9 2014

.DISCUSSION...
CURRENT-TONIGHT...NEXRAD 88D SHOWS SOME WEAK CONVECTIVE ACTIVITY
ALONG THE TREASURE COAST EARLY THIS AFTERNOON AND SCATTERED STRONG
STORMS NORTH OF THE I-4 CORRIDOR. WATER VAPOR IMAGERY DOES SHOW SOME
MID/UPPER LEVEL DRY AIR ACROSS A GOOD PORTION OF ECFL THAT IS LIKELY
INHIBITING ADDITIONAL CONVECTION AT THIS TIME. WITH LATE DAY SURFACE
HEATING...MOISTURE AND BOUNDARY COLLISIONS...ESPECIALLY AS THE MORE
ACTIVE WEST COAST SEA BREEZE ENTERS ECFL...WE ARE STILL EXPECTING
SCATTERED SHOWER/STORM ACTIVITY OVER MUCH OF THE AREA. THE
ATMOSPHERIC WIND PROFILE IS RATHER WEAK SO CELL MOVEMENT WILL NOT BE
TOO QUICK AND OFTEN ERRATIC IN DIRECTION. A FEW STORMS WILL MOVE
BACK TOWARD THE COAST MAINLY NORTH OF MELBOURNE THROUGH LATE DAY.
THE PRIMARY CONCERNS REMAIN FREQUENT LIGHTNING...GUSTY WINDS TO
AROUND 50 MPH...SMALL HAIL AND LOCALLY HEAVY DOWNPOURS POSSIBLY
LEADING TO LOCALIZED FLOODING ESPECIALLY OVER AREAS THAT HAVE SEEN
HEAVY RAINFALL IN RECENT DAYS.

THE LOW LEVEL RIDGE AXIS NEAR THE CENTRAL FLORIDA PENINSULA WILL
PRODUCE LIGHT TO CALM WINDS THIS EVENING AND OVERNIGHT. SHOWER AND
STORM ACTIVITY WILL DISSIPATE INTO MID/LATE EVENING WITH CLOUD
DEBRIS THINNING OVERNIGHT. OVERNIGHT LOWS WILL CONTINUE IN THE LOW
TO MID 70S.

...PREVIOUS EXTENDED FORECAST DISCUSSION...

THU-TUE...WEAK MID/UPR LVL WIND PATTERN CONTINUES ACRS THE SRN TIER
STATES WITH RUC ANALYSIS SHOWING WINDS SPEED AOB 30KTS. IN
FACT...OUTSIDE OF AN 80-100KT H30-H20 LIFTING JET EXTENDING FROM THE
MIDWEST INTO SRN QUEBEC...THERE IS LITTLE IN THE WAY OF SIG JET
ENERGY ACRS THE MAJORITY OF THE CONUS OR THE EPAC. THE TEPID NATURE
OF THE CURRENT JET PATTERN WILL ENSURE THE ATLC SUBTROPICAL
RIDGE...CURRENTLY EXTENDING FROM THE NW GOMEX AND INTO THE CENTRAL
ATLC VIA THE FL STRAITS...WILL REMAIN THE DOMINANT WX FEATURE FOR
CENTRAL FL THRU MID JULY.

THIS IS A TYPICAL MID SUMMER WX PATTERN...SO NO BIG SURPRISES IN
STORE THRU THE FIRST PART OF NEXT WEEK. BROAD TROFFING PATTERN OVER
THE ERN CONUS FED BY THE AFOREMENTIONED JET MAX WILL KEEP THE RIDGE
AXIS SUPPRESSED OVER THE S HALF OF FL THRU THU...GIVING THE EAST
CENTRAL PENINSULA ONE MORE DAY OF 40-60POPS. AS THE TROF DAMPENS AND
LIFT OUT TO THE N...THE ATLC RIDGE WILL DRIFT BACK INTO THE
CENTRAL/NRN PENINSULA WHERE IT WILL REMAIN INTO EARLY NEXT WEEK.

WITH THE RIDGE AXIS BUILDING OVERHEAD...THE H85-H50 STEERING FLOW
WILL BE QUITE WEAK...GENERALLY AOB 10KTS...WHILE ANY MEANINGFUL
MID/UPR LVL IMPULSES THAT MIGHT PUSH PRECIP CHANCES ABV THE 50PCT
MARK WILL BE BLOCKED OUT. WHILE WEAK FLOW WILL ALLOW BOTH SEA
BREEZES TO MAKE GOOD INLAND PENETRATION...THE RESULTING SLOW STORM
MOTION WILL FURTHER LIMIT OVERALL COVERAGE. POPS DIMINISHING TO AOB
40PCT ON FRI...THEN AOB 30PCT THRU THE WEEKEND.

GFS/ECMWF MODELS INDICATE THE NEXT SHORT WAVE TROF DVLPG OVER THE
ERN CONUS BY EARLY NEXT WEEK. THIS WILL SUPPRESS THE ATLC RIDGE AXIS
BACK INTO THE SRN PENINSULA AND ALLOW A W/SWRLY FLOW PATTERN TO
RDVLP ACRS CENTRAL FL...SHIFTING THE CONCENTRATION OF DIURNAL
PRECIP BACK TO THE EAST.

MAX/MIN TEMPS AT OR SLIGHTLY ABV AVG THRU THE PD...BUT NOT BY MORE
THAN 2-3F. AFTN READINGS IN THE U80S/L90S...MRNG READINGS IN THE
L/M70S.

&&

.AVIATION...SEA BREEZE STORMS INTO EARLY EVENING SPREADING INTO THE
INTERIOR WITH A FEW MOVING BACK TOWARDS THE COAST...MAINLY NORTH OF
KMLB. PATCHY GROUND FOG MAY REDUCE VSBYS SOUTH OF MCO (VRB/FPR/SUA)
AGAIN OVERNIGHT/EARLY WED MORNING THROUGH 13Z DUE TO VERY MOIST LOW
LEVELS AND CALM WIND. SEA BREEZE REGIME WITH SCT AFTN STORMS AGAIN
FOR THU.

&&

.MARINE...AFTERNOON-THU...SURFACE RIDGE AXIS SITUATED NEAR THE
CENTRAL FL PENINSULA WITH MAINLY WEAK PRESSURE GRADIENT. ONSHORE
FLOW AGAIN BECOMING SW/WSW THIS EVENING AND OVERNIGHT. SEA BREEZE TO
DEVELOP AGAIN EARLY THU AFTERNOON AND WILL MOVE SLOWLY INLAND WITH
WINDS ONCE AGAIN BACKING E/ESE NEAR THE COAST. THE MAIN MARINE
WEATHER CONCERN WILL CONTINUE TO BE STORMS THAT PRODUCE LIGHTNING
STRIKES AND GUSTY WINDS. THESE SHOULD OCCUR MAINLY DURING THE NIGHT
AND MORNING OVER THE OPEN ATLANTIC. DAYTIME HEATING STORMS OVER THE
MAINLAND SHOULD CONTINUE TO AFFECT THE INTRACOASTAL AND NEAR SHORE
ATLANTIC.

...PREVIOUS EXTENDED MARINE DISCUSSION...

FRI-SUN...WEAK SFC/BNDRY LYR PGRAD THRU THE UPCOMING WEEKEND AS THE
ATLC RIDGE AXIS LIFTS NWD FROM THE FL STRAITS INTO THE FL PANHANDLE.
FAVORABLE BOATING CONDITIONS WILL RESULT WITH A PREVAILING LIGHT TO
GENTLE SERLY BREEZE KEEPING SEAS AOB 2FT NEARSHORE AND 2-3FT
OFFSHORE.

&&

.PRELIMINARY POINT TEMPS/POPS...
DAB  74  90  76  88 /  30  40  20  40
MCO  75  92  75  91 /  30  50  30  50
MLB  74  88  75  88 /  20  50  20  30
VRB  72  89  74  88 /  20  50  20  30
LEE  76  92  76  91 /  30  50  30  50
SFB  76  93  76  92 /  30  50  30  50
ORL  76  93  76  92 /  30  50  30  50
FPR  73  88  73  87 /  20  50  20  30

&&

.MLB WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
&&

SHORT TERM/AVIATION...SEDLOCK
RADAR/IMPACT WEATHER....VOLKMER
Hazardous weather outlook, Jul 9, 9:48 AM EDT, 5 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MELBOURNE FL
948 AM EDT WED JUL 9 2014

AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-100000-
COASTAL WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE
OUT 20 NM-
COASTAL WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN
INLET OUT 20 NM-
COASTAL WATERS FROM SEBASTIAN INLET TO JUPITER INLET OUT 20 NM-
WATERS FROM FLAGLER BEACH TO VOLUSIA BREVARD COUNTY LINE 20 TO
60 NM OFFSHORE-
WATERS FROM VOLUSIA BREVARD COUNTY LINE TO SEBASTIAN INLET 20 TO
60 NM OFFSHORE-
WATERS FROM SEBASTIAN INLET TO JUPITER INLET 20 TO 60 NM OFFSHORE-
INLAND VOLUSIA-NORTHERN LAKE-ORANGE-SEMINOLE-SOUTHERN BREVARD-
OSCEOLA-INDIAN RIVER-OKEECHOBEE-ST. LUCIE-MARTIN-COASTAL VOLUSIA-
SOUTHERN LAKE-NORTHERN BREVARD-
948 AM EDT WED JUL 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.

.DAY ONE...TODAY AND TONIGHT.

.THUNDERSTORM IMPACT...
THE EAST COAST SEA BREEZE WILL DEVELOP BY EARLY AFTERNOON AND
SPARK ISOLATED TO SCATTERED LIGHTNING STORMS JUST INLAND FROM THE
COAST. STORM COVERAGE SHOULD INCREASE OVER THE INTERIOR DURING
THE MID TO LATE AFTERNOON AS A RESULT OF BOUNDARY COLLISIONS.
STEERING FLOW WILL BE TOWARD THE EAST AROUND 10 MPH BUT SOME
STORMS WILL MOVE ERRATICALLY ESPECIALLY ALONG BOUNDARIES. A FEW
STORMS MAY BECOME STRONG AND BE CAPABLE OF PRODUCING FREQUENT
LIGHTNING STRIKES...DOWNBURST WINDS UP TO 50 MPH...SMALL HAIL AND
LOCALLY HEAVY RAINFALL.

.FLOOD IMPACT...
SLOW MOVING SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR AGAIN
THIS AFTERNOON WITH LOCALIZED RAINFALL AMOUNTS UP TO 3 INCHES
POSSIBLE. THESE RAINFALL AMOUNTS WILL CAUSE MINOR FLOODING OF
ROADWAYS AND POOR DRAINAGE AREAS. LOCATIONS THAT HAVE RECEIVED
HEAVY RAIN OVER THE PAST FEW DAYS WILL BE OF PARTICULAR CONCERN
FOR FLOODING ISSUES.

.RIP CURRENT IMPACT...
A MODERATE THREAT FOR RIP CURRENTS WILL EXIST AT THE BEACHES OF
EAST CENTRAL FLORIDA. WHEN ARRIVING AT THE BEACH...CHECK WITH
OCEAN RESCUE ON LATEST SURF CONDITIONS AND ALWAYS SWIM NEAR A
LIFEGUARD.

.MARINE THUNDERSTORM GUST IMPACT...
SCATTERED STORMS WILL AGAIN DEVELOP THIS AFTERNOON AND A FEW WILL
HAVE THE POTENTIAL TO PRODUCE WINDS OF 35 TO 45 KNOTS. STORMS WILL
INITIALLY DEVELOP ALONG THE COAST DURING THE EARLY AFTERNOON AND A
FEW STORMS SHOULD PUSH OFFSHORE AS THEY MOVE EAST AROUND 10 KNOTS.
CONVECTION WILL THEN INCREASE OVER THE INTERIOR DURING THE MID TO
LATE AFTERNOON AND POSE A THREAT FOR LIGHTNING AND STRONG WIND
GUSTS OVER THE INLAND LAKES.

...WATERSPOUT IMPACT...
DEEP MOISTURE AND LIGHT SOUTHWEST ENVIRONMENTAL WINDS WILL
CONTRIBUTE TO A SLIGHT CHANCE FOR WATERSPOUTS ACROSS THE OFFSHORE
ATLANTIC WATERS THIS MORNING AND NEAR THE INTRACOASTAL AND NEAR SHORE
ATLANTIC WATERS THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
SUFFICIENT MOISTURE AND INSTABILITY WILL EXIST ACROSS THE AREA
FOR SCATTERED AFTERNOON THUNDERSTORM DEVELOPMENT EACH DAY. A FEW
STRONG STORMS WILL BE POSSIBLE EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE
IF NEEDED.

VOLKMER

In the hours before

Special weather statement, Jul 9, 2:06 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
206 PM EDT WED JUL 9 2014

FLZ045-144-091845-
ORANGE-SOUTHERN LAKE COUNTY-
206 PM EDT WED JUL 9 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 45 AND 55 MPH OVER EAST CENTRAL LAKE COUNTY...NORTHWESTERN
ORANGE COUNTY...

* UNTIL 245 PM EDT.

AT 204 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER FERNDALE...MOVING
EAST AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE LAKE APOPKA...KILLARNEY...WINTER GARDEN...WINDERMERE...
ORLOVISTA AND PINE HILLS.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 45 TO 55 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND...SNAP TREE LIMBS OR CAUSE POWER OUTAGES. HEAVY RAINFALL
WILL TEMPORARILY REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE
STORM PASSES.

LAT...LON 2878 8171 2878 8166 2879 8165 2879 8143
      2871 8146 2844 8146 2844 8170 2854 8174
TIME...MOT...LOC 1804Z 269DEG 7KT 2861 8170

15
Special weather statement, Jul 9, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MELBOURNE FL
308 PM EDT WED JUL 9 2014

FLZ045-091945-
ORANGE-
308 PM EDT WED JUL 9 2014

...A SIGNIFICANT WEATHER ADVISORY IS IN EFFECT FOR STRONG WIND GUSTS
BETWEEN 40 AND 50 MPH OVER CENTRAL ORANGE COUNTY...

* UNTIL 345 PM EDT.

AT 307 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STORM CAPABLE OF PRODUCING STRONG WIND GUSTS OVER LAKE BUENA
VISTA...MOVING SOUTHEAST AT 10 MPH.

LOCATIONS IN THE PATH OF THE STORM WHICH MAY EXPERIENCE STRONG WINDS
INCLUDE BAY LAKE...BAY HILL...DOCTOR PHILLIPS...AND SEA WORLD.

THE PRIMARY THREAT WILL BE CLOUD TO GROUND LIGHTNING STRIKES AND
GUSTY WINDS OF 40 TO 50 MPH...WHICH CAN CAUSE UNSECURED OBJECTS TO
BLOW AROUND AND SNAP TREE LIMBS. HEAVY RAINFALL WILL TEMPORARILY
REDUCE VISIBILITY. SEEK SHELTER INDOORS UNTIL THE STORM PASSES.

LAT...LON 2853 8150 2857 8139 2849 8133 2835 8140
      2835 8156 2842 8160 2848 8156
TIME...MOT...LOC 1907Z 313DEG 3KT 2840 8152

15

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 8:07 PM EDTAreal Flood AdvisoryMLBLake83 min
Jul 8, 8:10 PM EDTAreal Flood AdvisoryMLBLake80 min
Jul 9, 2:06 PM EDTSpecial Weather StatementMLBLake39 min
Jul 9, 3:35 PM EDTSpecial Weather StatementMLBOrange40 min
Jul 9, 3:42 PM EDTSpecial Weather StatementMLBOsceola33 min
Jul 9, 4:39 PM EDTSpecial Weather StatementMLBBrevard111 min
Jul 9, 4:49 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange, Seminole, Volusia30 min
Jul 9, 5:03 PM EDTSevere Thunderstorm WarningMLBBrevard, Osceola57 min
Jul 9, 5:08 PM EDTSevere Thunderstorm WarningMLBBrevard, Orange, Osceola52 min
Jul 9, 5:09 PM EDTSpecial Marine WarningMLB2 hr
Jul 9, 5:58 PM EDTSpecial Weather StatementMLBIndian River62 min

Nearby

Special Weather Statements in Florida, 2014Every special weather statement in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.